Family and Caregiver Schizophrenia Discussion Forum

Help please, my husband has become a zombie


#1

Hi all. I found this forum so interesting and helpful. I hope someone out there can give me some advice.
My husband of 15 yrs has recently been diagnosed with psychosis or sz. he is 46yrs old.He had his first episode and hospitalisation at end of May this year. Left hospital after 4 weeks but relapsed, even when taking meds, after only few days and was re-hospitalised, and still there, 6 weeks so far.
He was doing great on Depakote and Quetipine, but psychiarist noticed that his delusions were not totally gone so decided to swap Quetipine to Respirodone; he has been on these 2 meds for 2 weeks now and he has changed dramatically, he is having hallucinations and paranoia and slepless . To help sleep, drs added clorazipam for the last 4 days. He is now a zombie, breaks my heart seeing the wreck he is now.

I am filling guilty for letting drs do this to my husband, I feel like telling then to stop all drugs, but I know they are only trying to help him, I hope they are.
How can I live while watching and allowing a daily deterioration of the man I love.
Any support will be highly appreciated x


#2

Hi Milirn,
I am surprised that the psychiatrist switched his meds just because he still had delusions. My son’s psychiatrist says those are always the last to go. My son keeps improving over the years on Invega Sustenna, and is doing so much better, but still has a few delusions that pop up from time to time.

You can advocate for him and request that he be put back on the ones where you saw him do the best.

Your input is valuable. The psychiatrist sees him only at appts and you see him every day. Your husband has to sign a paper that gives the psychiatrist and staff permission to speak to you. It will be good for one year, then a new paper needs to be signed. You can tell your husband that you will help get him on better medication, but to please sign the paper to support you in supporting him. But even without the paper, you can say things - just tell them you are not asking for reply. You can also write a letter outlining your concerns and give it to the psychiatrist. I do all of these. My son actually has me come into his appts with him. He insists on it.

Good luck, dear heart.

I know the psychiatrist is trying to help, and your input can assist him or her in doing so.


#3

Hi, thank you so much for your post. I am planning to attend meeting this Monday and speak to psychiatrist; I fear he will say that we need time to see if meds will work; it is only 2weeks since the change. And how can I argue with that, it is true, these meds could work in time, or maybe not. All I know is that he is a wreck, no life in him. So that’s what I have to put to him and see what he says.
The trial and error to find the right meds feels like slow death.
Best wishes to you and your son


#4

That is good that you are going to the appt. I want to encourage you to not be shy about sharing your perceptions of how it was with different meds and the severity of the side affects you see, now. You might want to keep a notebook of all this.

I hope it goes well. I will watch for an update from you.


#5

Yes, my son’s pdoc of course would like to decrease delusions, but has stated that realistically, they are very tough to treat. We just try to keep the active psychosis under control.


#6

Thank you both for your encouraging words. Vallpen, what do you mean by ‘the active psychosis’? is it the period when they are responding to hallucinations or acting on delusions?


#7

I agree that you need to speak up and I remember going through that with my son on a different medicine. He was not talking at all and staring and it was really scary. In fact, he started thought stopping and that was the first we witnessed that. Finally after twelve days, I convinced them to switch. His therapist noticed it too. It seems like time wasted but they are trying and your input is critical as you see him more. Good luck to you In your meeting. I agree the delusions don’t really go away, they lessen but see with my son to always be lurking. That has been our experience. Kind regards


#8

Yes, I mean when my son is having hallucinations and responding to them.


#9

Update.
More than a week has passed. I spoke w pdoc and agreed to reduce dose of sedatives.
My husband is now a lot better, almost normal. Only, he feels tired specially soon after taking meds. as the day goes by he looks more like the perosn I knew. I am very hopeful he will soon leave hospital.
Will he ever recover from this? or will I always be in the lookk out for signs of relapses?


#10

My son’s latest psychiatrist did a DNA test on my son to see which drugs his body could metabolize. Over the past 4 years we have tried a cornucopia of medication. Many of them, ones my son should have never been on according to the DNA results. I wish we have done this when he was first diagnosed.
He is now on Clozapine. I was under the impression that this was only used when all else fails.
I can tell you that when he is on medication that makes him feel like a zombie, it isn’t long before he refuses to take his medication.


#11

Do you know which DNA testing company the doctor uses? There are so many.

I’m glad your son is having good results right now.


#12

GeneSight is the name of the company. The test was called Combinatorial Pharmacogenomic Test.


#13

Gene Sight was the company that did my sons testing. Unfortunately Clozarol was in the red zone for my son. Not many doctors are using gene testing yet and some don’t even know what it is? I can’t believe it …well on second thought yes I can.